A 62-year-old man with refractory leukemia transformed from myelodysplastic syndrome was placed on hydroxyurea (hydroxycarbamide) at a daily dose of 500 mg. Because of insufficient cytoreductive efficacy, the dose was increased to 1,500 mg five days later. Eight days after the initiation of hydroxyurea, the patient started complaining of chills, fever, and vomiting. Serum aspartate aminotransferase (AST) and alanine aminotransferase (ALT) were markedly elevated to 5,098 and 3,880 IU/l from 44 and 59 IU/l in one day, respectively. Tests for hepatitis viruses were all negative. With the discontinuation of hydroxyurea, AST and ALT returned to their former levels within two weeks. A drug-induced lymphocyte stimulation test for hydroxyurea was positive with a stimulating index of 2.0. Hepatic dysfunction has been recognized as one of the side effects of hydroxyurea. However, there have been only a limited number of reports demonstrating drug allergy to have a role in hepatic dysfunction accompanied by fever and gastrointestinal symptoms. The findings of our case strongly suggest that all presentations could be explained by drug allergy. Physicians should be mindful of the potential for acute and severe hepatic dysfunction due to allergic reaction against hydroxyurea.
|Published - 2014 1月
ASJC Scopus subject areas